Hail, Dickinson
- When
- June 17, 7:37 PM CST to 7:38 PM CST
- Where
- Dickinson County, 2.16 mi W of Shady Brook
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.730, -97.020
Late in the evening on June 17th a series of severe thunderstorms ripped through portions of northeast and east central Kansas. Strong winds up to 75 mph were reported with these storms, in addition to large hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Late in the evening on June 17th a series of severe thunderstorms ripped through portions of northeast and east central Kansas. Strong winds up to 75 mph were reported with these storms, in addition to large hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 17, 5:45 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 645 PM CDT FRI JUN 17 2011 ...UPDATE TO AVIATION... .DISCUSSION... WATER VAPOR IMAGERY AND PROFILERS SHOWING INITIAL SHORTWAVE TROUGH NOW MOVING EAST/NORTHEAST OVER THE COUNTY WARNING AREA (CWA)...WITH A SECOND SHORTWAVE TROUGH APPROACHING SOUTHWEST KS. OUTFLOW BOUNDARY FROM THIS MORNINGS MCS IN THE EAST PUSHED INTO FAR SOUTHERN KS/NORTHERN OK BUT IS BEGINNING TO LIFT BACK TO THE NORTH AGAIN WHILE COOL FRONT OVER NEBRASKA IS PUSHING THROUGH THE FAR NORTHWEST CWA. HIGH TEMPS TODAY BEHIND THE MCS TODAY HAVE LIKELY BEEN TRIMMED SLIGHTLY...HOWEVER WITH MOISTURE TRYING TO RETURN NORTHWESTWARD...WOULD STILL EXPECT TO SEE MLCAPES IN THE 2000-3000 J/KG RANGE AHEAD OF THE FRONT BY LATE AFTERNOON/VERY EARLY EVENING AS THE CAPPING INVERSION ERODES AWAY...SHOULD SEE ISOLATED/SCATTERED THUNDERSTORMS DEVELOPING MAINLY ACROSS THE NORTHEAST AND EAST CENTRAL AHEAD OF THE APPROACHING SHORTWAVE TROUGH. OTHER THUNDERSTORMS MAY FORM NEAR THE OLD BOUNDARY TO THE SOUTH OF THE AREA...THAT COULD DEVELOP EAST OR NORTHEAST ALONG THE FRONT...AFFECTING MAINLY THE SOUTHEAST HALF OF THE CWA OVERNIGHT IN THE FORM OF A POSSIBLE MCS. ALL IN ALL...WILL KEEP THE LOWEST POPS IN THE FAR NORTH CENTRAL AND STEADILY INCREASE POPS AND QPF EAST AND SOUTHEASTWARD. WITH THE HIGHEST DEWPOINTS/TEMPS REMAINING AHEAD OF THE FRONT OVER THE FAR SOUTHEAST CWA...WILL CARRY LOWS FROM THE MIDDLE 60S FAR NORTH CENTRAL TO THE LOWER 70S SOUTHEAST OF THE TURNPIKE. 63 THE SPECIFICS FOR SATURDAY WILL BE LARGELY IMPACTED BY EVENTS OF THIS EVENING AND OVERNIGHT. IF LARGE OR REPEATED CONVECTIVE COMPLEXES TRAVERSE KANSAS TONIGHT INTO THE EARLY MORNING...THE EFFECTIVE FRONT COULD BE DISPLACED SOUTH INTO OKLAHOMA...EVEN FARTHER SOUTH THAN THE 12Z NAM AND ECMWF SUGGEST. WITH DECENT LATE MORNING AND AFTERNOON INSOLATION...MODERATE INSTABILITY IS AGAIN LIKELY WITH LITTLE CAPPING BY LATE DAY AND AT LEAST MODERATE LEVELS OF BULK SHEAR. MODELS ARE IN GOOD AGREEMENT WITH THE SHORTWAVE TROF IN THE GREAT BASIN THIS AFTERNOON ENTERING THE CENTRAL PLAINS FOR LATE IN THE AFTERNOON. NORTHWESTERN AREAS ARE THE LEAST LIKELY TO SEE STORMS FOR ANY PART OF THE DAY...BUT CONFIDENCE IN JUST WHERE ANY OUTFLOWS END UP IS LOW ENOUGH FOR SOME AFTERNOON MENTION FOR ALL LOCATIONS...WITH BEST CHANCES IN THE SOUTHEAST. WILL ALSO INCLUDE SMALL MORNING CHANCES IN THE EAST WHERE CONVECTION MAY BE EXITING AROUND SUNRISE. 65 FRONTAL BOUNDARY WILL BE SOMEWHERE ACROSS CENTRAL AND EASTERN KANSAS 00Z SUNDAY. 500 MB SHORTWAVE WILL MOVE THOUGH DURING THE LATE AFTERNOON AND EVENING. INSTABILITY...SHEAR AND HIGH PRECIPITABLE WATER VALUES WILL BE PRESENT ACROSS EASTERN KANSAS. THUS STORMS WILL BE EFFICIENT RAINFALL PRODUCERS AS WELL AS SOME BECOMING SEVERE. SUNDAY IS LOOKING DRY IN THE WAKE OF OVERNIGHT CONVECTION AND SHORTWAVE RIDGING. ALSO EML WORKS NORTH THROUGH THE DAY CAPPING OFF ANY CONVECTION. UPPER TROUGH TO THE WEST WILL EJECT OUT ANOTHER WAVE INTO THE WESTERN PLAINS AND ACROSS NEBRASKA WITH THE UPPER FLOW BECOMING SOUTHWEST STORMS WILL DEVELOP AND MOVE NORTHEAST IN THE MEAN 850-300 MB FLOW SUNDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN THE NOSE OF THE 50 KT LOW LEVEL JET ACROSS EASTERN KANSAS. ON MONDAY THE UPPER TROUGH MOVES OUT INTO THE PLAINS WITH A FRONTAL BOUNDARY/DRYLINE MOVING INTO THE CWA IN THE EVENING. CAP IS FORECAST TO ERODE DURING THE AFTERNOON HOURS. NAM IS THE MOST PROGRESSIVE WITH THE FRONT THAN THE ECMWF AND GFS WHICH ARE A BIT SLOWER AND HAVE BEEN CONSISTENT OVER THE LAST FEW RUNS. PREFER THE ECMWF PLACEMENT. THE UPPER LOW IS FORECAST TO MOVE SLOWLY ACROSS THE CENTRAL PLAINS TUESDAY INTO TUESDAY NIGHT THEN OUT OF THE PLAINS BY WEDNESDAY. NORTHWEST FLOW DEVELOPS WEDNESDAY ON THE BACKSIDE OF THE UPPER TROUGH. RIDGING OCCURS THURSDAY MORNING WITH THE WARM FRONT RETURNING NORTH IN THE AFTERNOON HOURS. COULD TOUCH OFF SOME THUNDERSTORMS LATE AFTERNOON AND EVENING. ON THURSDAY NIGHT AND FRIDAY ELEVATED THUNDERSTORMS POSSIBLE ABOVE THE BOUNDARY IN LOW LEVEL JET THEN MOVING SOUTHEAST IN THE 850MB-300MB FLOW. 53 && .AVIATION... A CUMULUS FIELD REMAINS NEAR THE TERMINALS WITH A WEAKLY CAPPED AND UNSTABLE ATMOSPHERE IN PLACE. NORTH OF THE TERMINALS...A WEAK FRONT WILL GRADUALLY SHIFT SOUTH BRINGING A WIND SHIFT TO THE NORTH AND NORTHEAST. OVERALL...FORCING REMAINS WEAK FOR CONVECTIVE DEVELOPMENT AND HAVE OPTED TO GO WITH CB. WILL CONTINUE TO MONITOR AND MAKE AMENDMENTS AS ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 353 PM CDT FRI JUN 17 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-182100- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 353 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE FOR THE ENTIRE AREA. SOME OF THE STORMS COULD BE SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH TUESDAY NIGHT...AND AGAIN ON THURSDAY. SEVERE THUNDERSTORMS COULD DEVELOP LATE SATURDAY AFTERNOON AND SATURDAY NIGHT. THE MOST WIDESPREAD ACTIVITY IS LIKELY TO BE FROM LATE MONDAY THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 01:37 UTC.
13 hail, 9 thunderstorm wind. Local standard time, as filed.
A motorist on the Kansas Turnpike reported 70 mph winds six mile south of Emporia. The broadcast media also reported 60 to 70 mph winds one mile south of Emporia.
A law enforcement officer reported that trees were broken along E 1900 Road.
A law enforcement officer reported trees down along E 2400 Road.
A law enforcement officer reported trees down at 11th and Mississippi Street in Lawrence.
The Emergency Manager for Coffey County measured a 73 mph wind gust.
A trained spotter near Lyndon reported a 60 mph wind gust.
Multiple power lines were down at 400 block of Orange in Baldwin City. Winds were estimated around 70 mph by a trained spotter near 5th and Ames in Baldwin City. Power was also knocked out to the city.
A law enforcement officer reported trees down along N 2190 Road near Lecompton.
Two to three inch tree limbs were broken near Ada.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326304, 326305, 326306, 326307, 326308, 326309, 326310, 326311, 326313, 326314, 326315, 326312, 326323, 326316, 326317, 326318, 326319, 326324, 326325, 326321, 326320, 326322.